Monday, September 21, 2009

Detoxing

I made a decision today. To go off of Zoloft.

Marin has a birthday this week, and a party and birthday company coming this weekend, so I'll wait until next week to start the weaning process.

I'm going to consult our family doctor as to her recommendations. I assume I'll go down to a lower dose for a length of time and then either go off of it completely or go to an even lower dose for awhile.

This was not an easy decision to make, as I have waxed poetic many a time about how much I loved how Zoloft made me feel. I feel calmer, more in control, less frazzled, less wound too tight while taking it.

However, last December/January, I increased my dosage because the (very low) dose I had been taking was no longer working. Since the increase I have noticed a few unsavory side effects:

1. Weight gain. Like more than 30 lbs. My diet/exercise has not changed really at all, unless I get more exercise and eat healthier. And yet. 30! pounds!

2. I feel tired, heavy, and groggy much of the time. Yes, part of this is likely Teh Anemia. But I've been taking iron since May and only have noticed a slight decrease in fatigue.

3. Foggy-brained. I feel forgetful, too spaced out, and like I have the worst memory IN THE WORLD. And usually, I have a steel trap for a brain!

A friend lent me her copy of The Chemistry of Joy, which I intend to read in the next week too. As I understand it, the book is a case against taking SSRI's for the long term. So, at least that will be encouraging.

Mostly, I just want to see how I do without it. I don't like the idea of taking a synthetic drug EVERY DAY FOREVAH AND EVAH, ya know? Especially one that effects the brain. Also, it only makes sense that over time, I will continue to need to increase my dosage for to achieve the same positive results of the drug, while at the same time increasing the negative side effects too.

I'm not against trying a different drug if I need it. I've wasted enough of my motherhood years being anxious and/or depressed. But maybe I've also gained the coping skills, support network, and knowledge to deal with myself without drugs. Maybe?

If any of you have experience going off of an SSRI drug, I'd love to hear from you! What worked? How did you do it? How long until you felt detoxed?

7 comments:

Kelsey said...

Sorry I don't have relevant experience to share, but I know this is a big decision and I just wanted to say that I'm wishing you luck!

Swistle said...

When I went off Zoloft, I'd heard that it was normal to feel very sad (even suicidal) and depressed while going off it, so I knew to expect it. Which helped. I felt like sitting still in a chair while tears leaked out of my eyes, but I was also able to think, "This is withdrawal, that's all." And it was, and it went away.

Swistle said...

Oh, also: I felt a little dizzy, or else I had headaches. I remember I had one side-effect going UP in dose and the other going DOWN, but I don't remember anymore which was which.

Beautiful Neighbor said...

You can do it! I'll help you any way I can. (But also, if you can't, and stay on the drugs...that's okay too.)

east coast anne said...

Point 1: Clearly need to talk this week as things are happening in your life that I know nothing about. Point 2: Agreeing with that hot neighbor of yours, good work, but if you feel like it's too much, you don't have to, baby steps, honey. Point 3: I could eat your three-year-old, she's that cute.

Wendy said...

I found you through Swistle (and I only recently found Swistle). Anyway, I read "The Chemistry of Joy" a few months back and reveiwed it on my blog. I have been on a fair number of ADs since my initial diagnosis of clinical depression (way back when I suffered a miscarriage before my 3 boistrous boys came along).

I can so relate to the desire to try getting off the meds. The stresses of motherhood keep me right there for now. I agree with others about coming off of a med. And I also agree that if coming off doesn't work, you shouldn't feel bad about depending on it (think insulin need for a diabetic).

I do think that Vitamin B pills and Omega 3 are very helpful. Best of luck to you.

cardiogirl said...

Hey this is a like a third generation find! I found you through Swistle and found Swistle through Wendy.

And now I don't remember how I found Wendy. I think she found me but let's not split hairs.

I've been on and off a lot of meds. Paxil was the hardest to go on and to get off. HATED that.

Going off Paxil made me dizzy, sweaty, weak and dizzy again. I got off of it because after working like a miracle pill for a year and a half it just stopped working.

Now I'm on Zoloft and Lamictal. Getting on Zoloft was a breeze. I felt nothin' going on. I've been on it for about six months and I have nothing but good things to say about.
I think Zoloft is working so well because I am also taking Lamictal -- a mood stabilizer.

My understanding is that Lamictal just gives the AD a little boost in helping things stay constant.

Like everyone else has said, I think it's important to keep trying to find the right mix. It's taken me over two years of many different combination to finally get to a place that feels manageable and smooth.

Good luck.